Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 9, 2002, 4:51 AM CST for Richland Parish, Louisiana. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2002, 4:51 AM CST (10:51 UTC)
- Expired
- Mar 9, 2002, 5:15 AM CST
- In force
- 24 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Richland Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 5:05 AM CST | Thunderstorm Wind | Countywide, LA | Numerous trees were blown down across the parish. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 091051
SVRJAN
LAC083-091115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
450 AM CST SAT MAR 9 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHLAND PARISH IN NORTHEAST LOUISIANA
* UNTIL 515 AM CST
* AT 450 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM NEAR RAYVILLE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL...
MOVE EAST ALONG INTERSTATE 20 AND APPROACH HOLLY RIDGE BY 500 AM
WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3255 9185 3232 9189 3236 9171 3244 9163
3260 9159What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:00 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 9, 3:00 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 AM CST SAT MAR 9 2002 THE CHALLENGES OF THIS FORECAST WILL BE TO ASSESS THE SEVERE POTENTIAL FOR EARLY THIS MORNING IN THE NORTHWEST...CHANCES OF THUNDERSTORMS DURING THE DAY...POSSIBLE WIND ADVISORY FOR MAINLY POST FRONTAL WINDS FOR TODAY...AND TEMPS FOR THE SHORT TERM. IN THE LONG TERM WILL ASSESS THUNDERSTORM POTENTIAL FOR LATE MONDAY INTO TUESDAY AND TAKING OUT RAIN FOR WEDNESDAY. ON SATELLITE VAPOR IMAGERY A STRONG TROF WAS MOVING THROUGH THE PLAINS WITH CONVECTION NOTED FROM NORTH LOUISIANA THROUGH ARKANSAS. BEST UPPER DIVERGENCE WAS OVER THE SOUTHERN PLAINS...APPROACHING THE OHIO VALLEY. MID LEVEL WARM CAP OR RIDGE WAS LIMITING THE SEVERE POTENTIAL FOR THE NORTHWEST EARLY THIS MORNING. HOWEVER SHEAR WAS STILL IMPRESSIVE WITH HELICITY NUMBERS RANGING FROM 400 TO 600 AHEAD OF THE APPROACHING STRONG COLD FRONT COMING OUT OF THE PLAINS. SPEAKING OF THE FRONT...WINDS WERE GUSTING FROM 30 TO AROUND 40 MPH BEHIND THE FRONT. LOOKING AT THE SHORT TERM ALL MODELS DID FAIRLY WELL IN INITIALIZING THE LOWER AND UPPER LEVELS. LOOKING AT THE SEVERE POTENTIAL HELICITY NUMBERS WILL RUN 400-600 ACROSS THE REGION THIS MORNING...BEFORE UPPER DYNAMICS QUICKLY PUSHES SHEAR NORTHEAST OF THE REGION BY NOON TODAY. THE AVN WAS SLIGHTLY FASTER IN MOVING THE FRONT THROUGH THE REGION TODAY. BOTH MODELS BRING THE FRONT TO EAST/SOUTHEAST MISSISSIPPI BY NOON BEFORE EXITING THE COUNTY WARNING AREA BY MID AFTERNOON. SO WILL KEEP CHANCES OF THUNDERSTORMS ACROSS THE ENTIRE REGION AND LEAVE A FEW POSSIBLY SEVERE IN THE NORTHWEST FOR THIS MORNING...JUST IN CASE A FEW DEVELOP SOME GOOD ROTATION WITH ALL THE SHEAR IN PLACE. LOOKING AT JET DYNAMICS A 110 KNOT JET WILL MOVE ACROSS THE REGION THE NORTHWEST WILL BE UNDER THE LEFT FRONT QUAD...ALONG WITH A BRIEF 60 KNOT LOW LEVEL JET THERE THIS MORNING. THE LOW LEVEL JET WEAKENS BY NOON AS AXIS OF JET MOVES ACROSS THE SOUTH PART OF THE FORECAST AREA. AS FAR AS SURFACE WINDS ARE CONCERN WILL GO WITH 15-25 WITH GUSTS TO 35 MPH...ALONG WITH CAUTION ADVISED ON AREA LAKES. BELIEVE THAT WE WILL GET BRIEF STRONG WINDS WITH THE INITIAL FRONTAL PASSAGE THEN IT WILL TAPER OFF SOME AFTERWARDS. WILL DECIDE WHETHER AN ADVISORY IS NECESSARY JUST AFTER DAWN. CLOUDS WILL DECREASE AFTER THE FRONT AND TEMPS WILL FALL INTO THE 50S AS COLD AIR ADVECTION PUSHES INTO THE REGION. FOR TONIGHT THE RAINS SHOULD END IN THE EAST/SOUTHEAST EARLY THIS EVENING...THEN SKIES SHOULD BECOME PARTLY CLOUDY THERE...WHILE MOSTLY CLEAR ELSEWHERE. HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE REGION FOR OVERNIGHT LOWS IN THE 30S. FOR SUNDAY THE CENTER OF HIGH PRESSURE WILL MOVE NORTH OF THE FORECAST AREA. IT WILL BE COOLER WITH HIGHS FROM THE MIDDLE 50S TO LOWER 60S. FOR SUNDAY NIGHT THE ETA SHOWS SOME MARGINAL MEAN MOISTURE WILL BE BUILDING ACROSS THE WEST HALF AS HIGH PRESSURE RETREATS TOWARD THE EASTERN SEABOARD. CROSS SECTIONS SHOW MOISTURE DEVELOPING IN THE UPPER LEVELS THEN DESCENDING TO THE MIDLEVELS BY EARLY MONDAY WEST OF THE MISSISSIPPI RIVER. LOOKING AT TEMPS AND POPS...WILL GO WITH A COMPROMISE OF THE MESO 2M/MAV MOS GUIDANCE. EXTENDED DISCUSSION MONDAY THROUGH FRIDAY LOOKING AT THE ENSEMBLES THE AVN EXTENDED HAS A COLD FRONT PUSHING THROUGH ON MONDAY NIGHT ALONG WITH AN UPPER TROUGH. IT HAS THE RAIN CLEARING THE REGION BY EARLY TUESDAY IN THE EAST. LOOKING AT INSTABILITY IT HAS SOME UPPER JET DYNAMICS BUT NO REAL LOW LEVEL JET FOR GOOD THUNDERSTORM SUPPORT. CHECKING AREA SOUNDINGS INSTABILITY DOES NOT SEEM CONDUCIVE FOR THUNDERSTORMS AS WELL. WILL JUST WORD IN SHOWERS FOR LATE MONDAY FOR THE REGION AND EARLY TUESDAY FOR THE EAST. THE EUROPEAN MODELS AND NOGAPS WERE SIMILAR WITH BRINGING THE FRONT THROUGH ON MONDAY NIGHT...BUT THE EUROPEAN MODEL WAS A LITTLE FASTER IN THE PROCESS. THE UK MODEL BUILDS A SHORTWAVE RIDGE OVER THE REGION BY THURSDAY AS THE EUROPEAN CONTINUES WEST-SOUTHWEST FLOW. LOW PRESSURE WILL DEVELOP IN THE PLAINS AS THE GULF BEGINS TO OPEN UP ACROSS THE LOWER MISSISSIPPI VALLEY ON THURSDAY INTO FRIDAY. LOOKING AT THE CANADIAN MODEL IT WEAKENS THE FRONT BEFORE IT HAS A CHANCE TO MOVE THROUGH ON MONDAY NIGHT. LOOKS LIKE MOST OF THE UPPER DYNAMICES WILL BE WELL NORTH OF THE REGION. IT WAS SIMILAR WITH EUROPEAN MODELS ON WEDNESDAY THROUGH FRIDAY. THE MRF SHOWS GOOD INFLOW FOR THURSDAY INTO FRIDAY HEAD OF SOUTHERN PLAINS SYSTEM...SO WILL GO WITH PARTLY CLOUDY THERE. PRELIM NUMBERS JAN 62/31/62/30/67 6000 MEI 64/30/61/28/65 7000 .JAN... AR...NONE. LA...NONE. MS...NONE. 17
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.